What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 5, 10:40 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 5, 10:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1140 AM MDT Sat Sep 5 2020
.SHORT TERM...Today through Sunday
A strong upper ridge of high pressure continues over the area.
Record or near record high temperatures are expected today, as
700mb temperatures warm to between 16 and 18 degrees Celsius,
especially with dry air and clear skies. The hazy/smoky skies look
to remain through the day, as the HRRR shows some smoke pushing
into the area from the west.
The main concern for the period will be elevated to critical fire
weather conditions for most of the Labor Day Weekend. A Red Flag
Warning is in effect for western and central Wyoming today, from
noon until 8 PM MDT this evening. On Saturday night, a weak cold
front will push south across areas along and east of the Divide.
This will result in temperatures at least 5 to 10 degrees cooler,
while areas over the west will only be a couple degrees cooler.
Humidities in the north will be a bit higher and winds in most
places look to be marginal. Thus, have decided to keep a Fire
Weather Watch for much of the area east of the Divide.
.LONG TERM...Sunday night through Friday
The pattern change that has been discussed for the last several
forecast shifts will have begun with the cold front Saturday
night/Sunday morning. This will prime the Cowboy State ahead of the
strong cold front that will enter northern portions by Labor Day
morning. Temperatures over far northern portions will hold steady
from their morning lows and slowly fall through the day. The
front, at this point, looks to reach the Divide by midday Monday.
Precipitation, in the form of rain showers, will begin over the
north by this time and steadily make its way southward over the
Bighorn Basin and Johnson County through the rest of the
afternoon. Ahead of the front across southwestern and southern WY,
westerly flow will respond to the pressure gradient and increase
out of the west. Gusty winds, along with RH values dropping into
the lower teens, will result once again in these areas. Current
Red Flag Warnings over these areas will probably be extended into
Labor Day no later than Sunday.
By 6pm Monday, 700mb temps are expected to drop below 0C across
northern WY, bringing snow to the higher elevations and foothills.
From 6pm to 10pm Monday night, models are indicating the mid-level
forcing to catch up with the surface forcing and push the front
strongly southward. North winds will increase quite a bit and
moderate to heavy rain will push from northern into central WY. The
surface front will also push southward into Sweetwater County after
6pm and across southwest WY through 10pm. Models are showing a very
good upslope signature for areas east of the Divide by midnight, as
well as, strong lift from frontogenesis from central to eastern WY.
Expect snow levels to drop to the basin floors across northern WY
during the early evening and across central WY just after midnight.
Temperatures will likely hover right around freezing at the lower
elevations for accumulating snowfall for a few hours through
sunrise. Tuesday morning will see the core of the system move
quickly down the Front Range, with residual showers into the
afternoon hours and winds weakening toward late afternoon. Strong
northeast wind will continue across southern WY through the day
though. Overall, the forecast area should see precipitation totals
ranging from about 0.3" west of the Divide to over 1 inch in some
places east of the Divide for the storm. The Absarokas, Bighorns,
and eastern Wind Rivers, as well as Casper Mountain, are likely to
see 3-6 inches, with the lower elevations receiving anywhere from a
trace around Greybull to over 2 inches around Lander.
With 700mb temps remaining -6C to -9C through the day Tuesday, high
temps will be record-breaking cold in the 40s east of the Divide. As
the storm moves southeastward Tuesday night, clouds will decrease
and clear for temperatures to drop overnight Tuesday night. This
could be a hard freeze for many areas which have not yet seen the
freezing temperatures from a week ago. The temperatures will likely
get into the low 20s in areas where snow remains on the ground
overnight with the clear skies, such as around Lander, Casper and
Jeffrey City.
Weak high pressure then starts building over the area with NNW flow
on Wednesday, warming the temperatures slightly into the 50s, though
western WY will reach the 60s. Far western WY will rebound more
quickly, as that area will not be as influenced by the storm Monday
and Tuesday. More seasonal conditions return Thursday and Friday,
though winds may shift to the north late Friday due to a system
moving into eastern MT.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Sep 5 2020
VFR conditions are expected through the forecast period. Gusty winds
have already developed at KCPR, and will continue through the
afternoon. Winds will increase and become gusty between 18Z and 21Z
across the rest of the area. The breezy conditions will occur
through 02Z, then decrease. A weak cold front will move into
northern WY after 06Z Sunday, with a wind shift to the north or
northwest. Dry weather will continue through the period. Areas of
smoke aloft will continue over most of WY.
&&
.FIRE WEATHER...
High pressure continues across the area, so expect another day of
warm, dry and hazy conditions. Near record high temperatures are
expected today, along with a Haines index of 6, and widespread
RHs in 8 to 12 percent range. Southern areas will also see some
westerly gusts in the 25-30 mph range during the afternoon. A Red
Flag Warning is in effect starting at noon today across the entire
area. West of the Divide, the Red Flag will continue through
Sunday evening. East of the Divide, the Red Flag will end this
evening. A weak, dry cold front will push into the area Sunday
morning, lowering temperatures and raising RHs. Thus, a Fire
Weather Watch is still in effect for Sunday.
A major cold front on Labor Day will bring much colder
temperatures, some precipitation, and higher humidity. Across the
southwest, ahead of the cold front, elevated to possibly critical
fire weather conditions could occur.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Sunday for WYZ277>279-288-289-
414>416.
Red Flag Warning until 8 PM MDT this evening for WYZ140-275-276-
280>283-285>287-300.
&&
SHORT TERM...Hulme
LONG TERM...LaVoie
AVIATION...Fisher
FIRE WEATHER...Hulme
Hazardous weather outlook, Sep 5, 9:47 AM MST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1047 AM MDT Sat Sep 5 2020
WYZ001>020-022>030-061230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1047 AM MDT Sat Sep 5 2020
...Red Flag Warning across the entire area this afternoon and
Evening...
...Red Flag Warning continues through Sunday evening across the
far west and southwest...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Critical fire weather conditions across the entire area.
Areas of smoke will linger across the area.
Near record high temperatures expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Elevated to critical fire weather conditions across the
entire area. Please see the red flag warning product for more
details.
Labor Day...Elevated to possibly critical fire weather conditions
across southern portions.
Labor Day and Tuesday...A strong cold front will push across the
Cowboy State. Significant precipitation is expected with this
system east of the Divide, especially Monday night. Significant
accumulating mountain snow along and east of the Continental
Divide Monday afternoon into Monday night. Some snow accumulation
is also expected in the lower elevations. The bulk of the snow is
expected to end late Monday night into Tuesday morning.
Widespread freezes are expected Monday night and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 5, 10:59 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
1159 AM MDT Sat Sep 5 2020
WYZ001>020-022>026-070400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Casper, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney,
and Farson
1159 AM MDT Sat Sep 5 2020
...AIR QUALITY ALERT FOR WILDFIRE SMOKE UNTIL 10 PM SUNDAY...
The following message is transmitted in collaboration with the Wyoming
Department of Environmental Quality, Air Quality Division and the
Wyoming Department of Health.
* WHAT...Air Quality Alert for Wildfire Smoke.
* WHERE...Big Horn, Hot Springs, Fremont, Johnson, northern
Lincoln, Natrona, Park, Sublette, Teton, and Washakie counties.
* WHEN...Until 1000 PM Sunday September 6th.
IMPACTS...Thick smoke from wildfires in other states has been
observed across much of western and central Wyoming. The Smoky
conditions are expected to last through Sunday.
HEALTH INFORMATION...It is recommended by the Wyoming Department
of Health that the elderly, young children, and individuals with
respiratory problems avoid excessive physical exertion and
minimize outdoor activities during this time. Wildfire smoke is
made up of a variety of pollutants, including particulate matter
and ozone, which can cause respiratory health effects. Although
these people are most susceptible to health impacts, the
Department of Health also advises that everyone should avoid
prolonged exposure to poor air quality conditions.
CURRENT CONDITIONS...The Wyoming Department of Environmental
Quality, Air Quality Division offers near real-time air quality
data for Wyoming's monitoring stations and health effects
information to help the public interpret current conditions.
Current air quality conditions across the state of Wyoming can be
found at http://www.wyvisnet.com/
Special weather statement, Sep 5, 11:29 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
1229 PM MDT Sat Sep 5 2020
WYZ002>011-015>020-022-061200-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City,
and Casper
1229 PM MDT Sat Sep 5 2020
...Major Change to Cold and Snow Monday Afternoon and Monday
Night...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...A very strong cold front will pull southward Monday and
Monday night with significant mountain snowfall likely, and
even some snow accumulation in the lower elevations. Strong
northerly winds will also accompany the front.
* WHERE...Northern and Central Wyoming east of the Continental
Divide.
* WHEN...Monday through Tuesday morning.
* IMPACTS...People recreating in the mountains need to prepare now
for a sudden change to wet, cold and snowy conditions.
* ADDITIONAL DETAILS...Precipitation will begin over the north
Monday afternoon spreading south into central Wyoming Monday
evening. Mountains will begin as snow, but in the lower
elevations the precipitation is expected to begin as rain before
changing to snow after a few hours depending upon location. The
snow ends from north to south late Monday night into Tuesday
morning.
WYZ001-012>014-023>030-061200-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge,
Big Piney, Farson, Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
1229 PM MDT Sat Sep 5 2020
...Major Change to Colder Temperatures with some Snow Monday and
Monday Night...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...A very strong cold front will pull south into northwest
areas Monday and then pull southward across the entire area
Monday evening ushering in much colder temperatures. There looks
to be light amounts of snow in the mountains and even a little
in the lower elevations.
* WHERE...Western and southwest Wyoming.
* WHEN...Monday afternoon and Monday night.
* IMPACTS...People recreating on this holiday weekend need to be
prepared for a sudden change to cold and wet conditions.
21